Thanks Thanks:  0
Likes Likes:  0
Results 1 to 3 of 3

Thread: To Medicate or Not In Our Situation

  1. #1

    Default To Medicate or Not In Our Situation

    My son (13y.o.) will be starting therapy with a psychologist this week for CBT / CBIT or habit reversal. His primary tic is his head/neck twisting to either side that causes intermittent pain & fatigue. He had this about two months ago that disappeared after a couple of weeks and now returned since Christmas.


    So, I'm wondering if I should give time for the therapy with the psychologist with hopes that my son would somehow learn to redirect / control his head/neck tic. Or start medication (Clonidine) at the same time? Or wait for the head/nick to go away again? My son understands the situation and as much as he doesn't want to start meds (never been on meds before), the physical pain is just getting unbearable. He understands that medication may help lessen the pain.


    Any advice would be appreciated, Thank-you!

  2. #2
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,945

    Default Re: To Medicate or Not In Our Situation

    Hello again EagleDay!

    Did you succeed in communicating with the TSFC National Office for the information you needed a while back?

    With regard to your son, as you likely are aware, Tourette tics tend to wax and wane over time, so it is not unusual he may have experience what appeared to be remission of some tics, and their re-emergence later on.

    If he is being seen by a psychologist for CBIT, s/he presumably has clinical experience with Tourette Syndrome. I would ask his/her opinion as to whether a short course of clonidine might be worth considering as an adjunct to his CBIT until he develops some re-direction skills.

    Additionally I would take your son's apprehension to starting medications into consideration, but allowing the doctor or psychologist to allay his concerns about taking clonidine.

    Has your son articulated his reasons for his apprehensions to clonidine? Does he understand the mechanism of action of the medication in that this is actually an anti hypertensive that happens to have an action on dopamine. It is this action that is thought to suppress tics for some people.

    Perhaps he is concerned about side effects, or perhaps that he might think this is a more aggressive, perhaps a tranquilizing or otherwise invasive medication.

    In so far as medications for Tourette go, clonidine is probably the most benign and may be worth a try as an adjunct, if your son's doctor and/or psychologist feel it is right for your son in the context of beginning CBIT.

  3. #3
    Join Date
    Jul 2011
    Location
    Georgia, USA
    Posts
    287

    Default Re: To Medicate or Not In Our Situation

    I would ask the psychologist. I have heard that clonidine does help some people w/ the motor tics but doesn't help at all w/ the vocal tics. I have heard it makes some people really tired and sedated and not others. It's a trial and error and has a lower side effect profile than other meds used to treat TS. If your son doesn't want to take meds then don't even mention it again. If he wants to do the CBIT that's great! I hope it goes well for him and much success!

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •